An individual who is using, abusing or addicted to drug substances will often do everything in their power to hide this fact from others. They may become secretive in their actions, spend more time on their own, wear heavy perfumes or cologne, chew gum more often, or do any other thing that is designed to disguise their drug use. One may have to look harder in order to determine whether drug use is actually occurring, but there are most certainly some signs and symptoms that the individual simply cannot hide. Like their eyes.
The Eyes of a Drug User
Most individuals consume drug substances in order to deal with some difficulty they are encountering in their life. Unfortunately, drugs cannot actually help the individual appropriately cope with their difficulties, as they are nothing more than chemical substances that interact with the body in such a way as to alter the normal functions of the body and produce desirable changes–either by suppressing undesirable sensations or by stimulating desirable sensations. Drugs can cause an individual to feel relaxed, happy or extremely alert by manipulating the various neurotransmitters in the brain and affecting the physiological processes in the body. Depending on the type and volume of the drug substance being consumed, the individual’s eyes can indicate when this interaction is occurring because the eye muscles will expand or contract, which affects pupil dilation.
Research has indicated that the consumption of cocaine, marijuana and amphetamines routinely result in mydriasis, or an expansion of the pupils, while the consumption of heroin and other opiates routinely result in miosis, or a constriction of the pupils. According to toxicologist Thorsten Binschenck-Domab, cocaine, amphetamine, the THC in marijuana and some hallucinogens cause a delayed reaction to light that may continue anywhere from several hours to several days, which is why mydriasis occurs. This means that an individual using these drugs may have obviously over-expanded pupils in brightly-light conditions, as well as a high sensitivity to glare.
Additionally and more specifically, the following drugs affect an individual’s eyes in these specific ways:
● Amphetamines not only cause unnatural pupil dilation, they can also cause redness of the eyes and a reduced ability to properly focus.
● Cocaine acts like an eye anesthetic, which means an individual who is using cocaine will be unable to feel damage that occurs to their eyes. This may lead them to carelessly bump or scratch their eyes, leading to pain, blurred vision and possibly even scarring and permanent vision loss.
● Heroin not only causes tightly constricted pupils which impairs the individual’s vision, it causes constricted blood vessels which may lead to blurred vision or a loss of vision.
● Intravenous drugs can result in talc or chalk deposits in the eyes, affecting vision and eye health.
Most every drug user suffers from some degree of red, bloodshot eyes at some point during their drug use, either due to a physiological reaction to these substances or due to lack of proper rest while taking these substances. Even in cases where a drug user’s eyes are not red or bloodshot, they may seem unusually droopy or tired-looking.
There is no arguing that an individual’s eyes can change through drug use, and that the size of their pupils can be a key indicator. On the other hand, this does not mean that pupil size alone should be used to determine whether drug use is occurring, as it can be affected by other medical conditions. The general condition of an individual’s eyes, including pupil size, as well as other physical signs and symptoms, can be used to determine whether drug use may be occurring.